Kentucky, 2011

Damaging Winds in Kentucky, June 11, 2011

June 11, 2011 · NWS PAH · 2 events in 1 county or zone

Scattered thunderstorms accompanied a cold front as it moved southeast across western Kentucky. A couple of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms accompanied a cold front as it moved southeast across western Kentucky. A couple of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 11, 4:01 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 11, 4:01 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT SAT JUN 11 2011

.DISCUSSION...
DELAYED DISCUSSION DUE TO ONGOING WEATHER/WARNING ACTIVITIES THIS AFTERNOON.

MOST OF THE PRE-FRONTAL CONVECTIVE ACTIVITY HAS BEEN OUTFLOW-
DOMINATED AND TIED CLOSELY TO GRADIENTS OF HIGH THETA-E AIR AND
LOW LEVEL CONVERGENCE. SOUNDINGS SHOW LITTLE IN THE WAY OF
SIGNIFICANT CAP...SO ANY UPSHEAR COMPONENT FROM EARLIER COLD
THUNDERSTORM OUTFLOW COLD POOLS HAVE EASILY LIFTED PARCELS UP AND
BEYOND THE LEVEL OF FREE CONVECTION. SOME OF THE ACTIVITY THIS
AFTERNOON OVER SERN MO APPEARS TO HAVE A SLIGHT INCREASE IN SHEAR
ALOFT DUE THE PROXIMITY OF AN THE UPPER LEVEL JET...HELPING TO
ENHANCE UPDRAFTS BEYOND THAT SUPPORTED BY THUNDERSTORM MERGERS.
THERE HAS BEEN AMPLE LOW LEVEL MOISTURE AHEAD OF THE FRONT...WITH
GOES SOUNDER PRECIPITABLE WATER RANGING BETWEEN 1.5 TO 1.85 INCHES.

BEYOND THE FRONTAL PASSAGE THIS EVENING AND OVERNIGHT...THE
PATTERN ALOFT WILL SHIFT FROM ZONAL TO A MODIFIED NORTHWEST FLOW
AROUND AND UPPER LEVEL RIDGE OVER THE LOWER MISSISSIPPI VALLEY.

THIS PATTERN CHANGE WILL ALSO SHIFT THE WFO PAH FORECAST AREA FROM
ISOLATED TO SCATTERED MULTI-CELLULAR /LOW SHEAR AND OUTFLOW
DOMINATED/ CONVECTIVE ACTIVITY TO A DOMINANT MCS /MESOSCALE
CONVECTIVE SYSTEM/ MODE FROM SUNDAY NIGHT THROUGH THURSDAY...THEN
AGAIN NEXT WEEKEND /NEXT SATURDAY THROUGH SUNDAY NIGHT/.

ALTHOUGH THE MEAN NORTHWEST-SOUTHEAST AXIS OF THE MCS TRACK MAY
WOBBLE BY 50-75 MILES ACROSS THE WFO PAH FORECAST AREA...THE LAST
SEVERAL MEDIUM RANGE DETERMINISTIC NUMERICAL MODELS RUNS HAVE BEEN
SUGGESTING THAT THE MAJORITY OF THE CONVECTION WILL MOVE ACROSS
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND PENNYRILE REGION OF
WEST KENTUCKY. MEAN 0-6KM SHEAR RUNS BETWEEN 30-40 KNOTS WITH EACH
OF THE MCS CLUSTERS...SUPPORTIVE OF ROTATING UPDRAFTS. GIVEN THE
PERIODIC SURFACE REFLECTION OF SURFACE LOWS WITH ATTENDANT WARM
SECTORS...A MENTION OF TORNADIC POTENTIAL WAS ADDED TO THE
AFTERNOON UPDATE OF THE HAZARDOUS WEATHER OUTLOOK.

ANOTHER CONCERN WITH THE REPEATED CONVECTION WILL BE THE POTENTIAL
FOR ISOLATED FLOODING. GIVEN THE TRACK OF THESE SYSTEMS...SOME
RISES ON WABASH RIVER TRIBUTARIES /EXAMPLE...SKILLET FORK RIVER IN
SOUTHEAST ILLINOIS/ MAY SEE SHARP RISES LATER THIS WEEK.

IF YOU WERE MISSING THE RAIN...YOU WILL GET IT BACK THIS NEXT WEEK.

&&

.AVIATION...
/PREVIOUSLY ISSUED AT 1227 PM CDT SAT JUN 11 2011/
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON. WINDS ARE
A LITTLE CHAOTIC DUE TO OUTFLOW BOUNDARIES FROM EARLIER CONVECTION
...BUT THE WIND SHOULD SETTLE BACK TO MORE OF A
SOUTHEASTERLY/SOUTHERLY COMPONENT. EXPECT SHRA/TSRA DEVELOPMENT
AHEAD OF THE FRONT THIS AFTERNOON. CONFIDENCE NOT HIGH ENOUGH ON
THE COVERAGE AND EXTENT OF THE CONVECTION TO INCLUDE A TEMPO GROUP
ATTM...SO OPTED TO KEEP THE VCTS WORDING FOR NOW. AFTER SFC FRONT
MOVES THROUGH LATE THIS AFTERNOON...VFR CONDITION SHOULD
RETURN...WITH LIGHT NLY WINDS OVERNIGHT...BECOMING NORTHEASTERLY
BY SUNDAY MORNING. SOME MVFR FOG IS POSSIBLE LATE TONIGHT/EARLY
SUNDAY MORNING AS WELL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

NOWCAST/AVIATION...CW
PUBLIC/FIRE WEATHER...SMITH
Hazardous weather outlook, Jun 11, 3:31 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CDT SAT JUN 11 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
431 PM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND HAIL WILL CONTINUE TO BE POSSIBLE ACROSS
THE OUTLOOK AREA THROUGH THE EARLY EVENING HOURS...ALONG AND AHEAD
OF WEAK COLD FRONT.

ALL OF THE THUNDERSTORM ACTIVITY WILL PRODUCE FREQUENT AND
DANGEROUS LIGHTNING...AS WELL AS LOCALLY HEAVY RAIN. THE HEAVY
RAIN MAY PRODUCE...BRIEF LOCALIZED FLOODING AND SHARPLY REDUCE
VISIBILITIES ON ROADWAYS.

THUNDERSTORM INTENSITY AND COVERAGE SHOULD DIMINISH MARKEDLY
BY LATE THIS EVENING,

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI
RIVER...GENERALLY NORTH OF THE CAIRO AREA. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO
AREA RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CLUSTER OF THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS AND
SOME HAIL...WILL MOVE ACROSS SOUTHEAST MISSOURI SUNDAY NIGHT.

FROM MONDAY THROUGH THURSDAY...A SERIES OF THUNDERSTORM
CLUSTERS...REFERRED TO AS MESOSCALE CONVECTIVE SYSTEMS...WILL
PERIODICALLY SPREAD SOUTHEAST THROUGH SOUTHWEST INDIANA...SOUTHERN
ILLINOIS AND WEST KENTUCKY. THESE STORMS WILL BE ASSOCIATED WITH A
SERIES OF QUICK MOVING SURFACE LOW PRESSURE SYSTEMS THAT WILL MOVE
AROUND AN AREA OF HIGH PRESSURE IN THE LOWER MISSISSIPPI VALLEY.

MOST OF THE STORM ACTIVITY DURING THIS TIME PERIOD WILL MOVE
EAST...SOUTHEAST BETWEEN 15 AND 25 MPH. THE MOST LIKELY HAZARDS
WILL BE DAMAGING WINDS AND HAIL. HOWEVER...ANY STORMS THAT DEVELOP
AND PERSIST ALONG THE A WARM FRONT AHEAD OF EACH SURFACE LOW
PRESSURE SYSTEM COULD HAVE TORNADIC POTENTIAL.

GIVEN THE REPEATED RAINFALL CHANCES AND INCREASED SATURATION OF
THE GROUND...PARTS OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY MAY BECOME PRONE TO LOCALIZED FLOODING BY THE
MIDDLE OF NEXT WEEK. TRIBUTARIES ALONG THE WABASH RIVER MAY ALSO
BECOME SWOLLEN WITH HEAVY RAIN...WITH SHARP RISES POSSIBLE
FOLLOWING THE PASSAGE OF THE THUNDERSTORM CLUSTERS.

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI
RIVER...GENERALLY NORTH OF THE CAIRO AREA. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO
AREA RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF THIS
AFTERNOON OR TONIGHT...BUT REPORTS OF WIND...HAIL AND HEAVY
RAINFALL ARE ENCOURAGED.

SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY FROM LATE SUNDAY
NIGHT THROUGH THURSDAY. EMERGENCY MANAGERS AND SKYWARN SPOTTERS
SHOULD CONTINUE TO MONITOR FOR RAPID CHANGES IN THE WEATHER.

SMITH

In the hours before

Special weather statement, Jun 11, 1:44 PM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SAT JUN 11 2011

MOZ107-108-112045-
CARTER-RIPLEY-
INCLUDING THE CITIES OF...VAN BUREN...DONIPHAN
244 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY...

A CLUSTER THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL...VERY
FREQUENT LIGHTNING...AND POSSIBLY GUSTY WINDS OF 40 TO 50 MPH AND
SMALL HAIL WILL CONTINUE TO IMPACT SOUTHWEST CARTER COUNTY AS WELL
AS NORTHWEST RIPLEY COUNTY...INCLUDING THE TOWNS OF FREMONT AND HANDY.
THE STORM CONTINUE TO MOVE SOUTHEAST FURTHER INTO NORTHWESTERN
RIPLEY COUNTY OVER THE NEXT HALF HOUR. RAINFALL RATES OF CLOSE TO AN
INCH WITHIN A 30 MINUTE TIME FRAME ARE LIKELY WITH THIS CLUSTER OF
STORMS. THUS...THOSE TRAVELING SHOULD BE PREPARED FOR RAPIDLY
REDUCE VISIBILITY AND PONDING OF WATER ON ROADWAYS.
Local storm report, Jun 11, 2:38 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     DONIPHAN                36.62N 90.82W
06/11/2011  M63 MPH          RIPLEY             MO   EMERGENCY MNGR

&&

CW
Local storm report, Jun 11, 3:13 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
06/11/2011                   RIPLEY             MO   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN TOWN.

&&

CW
Local storm report, Jun 11, 3:26 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             DU QUOIN                38.00N 89.24W
06/11/2011  E1.00 INCH       PERRY              IL   TRAINED SPOTTER

&&

CW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trigg

When
June 11, 7:26 PM CST
Where
Trigg County, 4 mi N of Cadiz
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.928, -87.820

A trained spotter estimated a wind gust to 60 mph.

Thunderstorm Wind, Trigg

When
June 11, 7:33 PM CST
Where
Trigg County, Cadiz
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.870, -87.820

Several large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313622, 313620.